Virginia, 2010

Damaging Winds in Virginia, July 13, 2010

July 13, 2010 · NWS RNK · 10 events in 6 counties and zones

A strong upper level trough of low pressure moved across the Mid-Atlantic region during the afternoon and evening. Large scale lift in advance of this feature tapped into deep moisture to produce scattered severe thunderstorms in portions of western Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper level trough of low pressure moved across the Mid-Atlantic region during the afternoon and evening. Large scale lift in advance of this feature tapped into deep moisture to produce scattered severe thunderstorms in portions of western Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 1:38 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 13, 1:38 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE
MID ATLANTIC REGION THIS AFTERNOON AND EVENING. ANOTHER TROUGH
WILL IMPACT THE AREA LATER IN THE WEEK. THE GREATEST THREAT FOR
SHOWERS WILL BE TODAY...AND AGAIN WITH THE TROUGH LATER IN THE
WEEK. GENERAL WEATHER CONDITIONS WILL REMAIN SEASONABLY WARM AND
HUMID.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT 14 UTC/10 AM...DISTINCT UPPER LEVEL TROUGH EVIDENT IN THE WATER
VAPOR IMAGERY...EAST BOUND ACROSS THE OH/TN VALLEYS. AXIS OF DEEP
MOISTURE AHEAD OF THIS FEATURE IS RESULTING IN WIDESPREAD
SHRA/TSRA FROM SOUTHERN OH TO NRN MS/AL. LCL SOUNDINGS ARE MOIST
WITH PWATS OF 1.5... UPSTREAM SOUNDINGS...REF BNA - NASHVILLE
TN...ARE MOISTERERERERER WITH A VERY RESPECTIBLE PWAT OF 2.33.

AS WE TRANSITION INTO AND THROUGH THE AFTERNOON...LOOK FOR LOW
STRATUS CURRENTLY OVER THE CWA TO BECOME BKN AND POTENTIALLY
SCATTER. THIS WILL ALLOW FOR HEATING AND RAPID INCREASE OF
INSTABILITY. CONCERN IS FOR RAPID UP-TICK OF INBOUND SHRA/TSRA
WITH POTENTIAL FOR SEVERE STORMS ACROSS OUR CWA FOR THE AFTERNOON
AND EVENING.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FROM SOUTHERN VA INTO WRN NC...WATCH #466.  CONCERN IS THAT 30-40
KT DEEP WIND FIELD ASSOCIATED WITH THE TROF WILL DRIVE DEVELOPMENT
OF AREA OF ORGANIZED DEEP CONVECTION. IN ADDITION...FLOW EAST OF
THE MOUNTAINS IS BACKING AHEAD OF APPROACHING TROF DRIVING
POTENTIAL FOR STORM ORGANIZATION. THE NAM12 SUGGESTS STRONGEST
BACKING TO TAKE PLACE OVER THE CAROLINAS...UP TO ALONG THE VA/NC
BORDER WITH STORM RELATIVE HELICITIES FCST TO INCREASE INTO
150-200 RANGE BY 21 UTC/ 5PM. THIS COINCIDES WITH THE PEAK
INSTABILITY OF THE DAY WITH CAPES FCST CAPES OF 1500-2500 J/KG.

IN ADDITION TO SVR WND POTENTIAL AND ISOLD TORNADIC THREAT...LARGE
SCALE LIFT WILL TAP RICH MOISTURE...PWATS OVER 2 INCHES...TO DRIVE
VERY RAIN EFFICIENT THUNDERSTORMS. HP STORMS A GOOD BET WITH RAIN
RATES OF UP TO 4 INCHES AN HOUR. THE ONLY THING THAT IS CURTAILING
THE ISSUANCE OF A FLASH FLOOD WATCH IS FACT THAT STORM CELLS WILL
BE MOVING ALONG AT A PRETTY GOOD CLIP PER 30-40KT MID LEVEL FLOW.
IF TRAINING DOES BECOME A PROBLEM...WILL LIKELY NEED A FFA
HEADLINE. UNTIL THEN WILL MONITOR SITUATION SIMILAR TO YESTERDAY
AND PIECE THE PUZZLE TOGETHER AS WE PROGRESS THROUGH THE
AFTERNOON.

HIGHS THIS AFTERNOON A BIT OF A CHALLENGE...CLOUD COVER AND
SHOWERS INHIBITING FULL POTENTIAL OF THE T-MAX. GIVEN THAT YESTERDAY
STAYED COOLER...NUMBERS REFLECT A DEGREE OR TWO UNDER GUIDANCE
ESPECIALLY IN THE MTNS.

TONIGHT...THE MAIN AXIS OF PRECIP SHOULD BEGIN TO SHIFT SOUTHEAST
INTO THE NC/VA PIEDMONT TO THE COAST. WILL KEEP HIGHEST POPS IN THE
EAST THIS EVENING WITH 40/50S IN THE WEST GIVEN THAT THE NAM/ECMWF
LINGER THE SHOWERS LONGER HERE. AFTER MIDNIGHT COVERAGE SHOULD WANE
TO ISOLATED/SCATTERED. AIRMASS DOES NOT CHANGE SO LOWS SHOULD BE
SIMILAR TO THIS MORNINGS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
OTHER THAN SOME LINGERING SHOWERS/STORMS ALONG THE SOUTHERN AND
SOUTHEASTERN PORTION OF THE FORECAST AREA WEDNESDAY INTO EARLY
WEDNESDAY MORNING...THE FORECAST WILL TURN DRIER IN THE WAKE OF THE
PASSAGE OF TUESDAY NIGHT/S SHORTWAVE TROUGH. AN UPPER RIDGE WILL
START TO BUILD INTO THE REGION FROM THE WEST WEDNESDAY NIGHT INTO
THURSDAY ALONG WITH INCREASING 850 MB TEMPERATURES. READINGS IN THE
LOW 20S C RANGE ARE PROMOTED BY THE 00Z...800 PM EDT...RUN OF THE
GFS MODEL. WE ARE EXPECTING HIGH TEMPERATURES ON THURSDAY TO BE ON
THE ORDER OF 5 DEG F WARMER THAN READINGS EXPECTED WEDNESDAY. HIGHS
THURSDAY IN THE LOW TO MID 90S EAST OF THE BLUE RIDGE AND MID TO
UPPER 80S IN THE MOUNTAINS LOOK PROMISING. DESPITE THE BUILDING
UPPER RIDGE...LATE AFTERNOON PEAK HEATING ISOLATED SHOWERS AND
STORMS WILL BE POSSIBLE...WITH THE BEST COVERAGE OVER THE NORTHERN
MOUNTAINS OF NORTH CAROLINA AND ADJOINING PORTIONS OF SOUTHWEST
VIRGINIA. ON FRIDAY...SOUTHWEST FLOW INCREASES SO THAT MOISTURE WILL
START TO BECOME MORE ABUNDANT AGAIN. LOOK FOR MORE
CLOUDS...SCATTERED COVERAGE OF SHOWERS AND STORMS...AND SLIGHTLY
LOWER TEMPERATURES AS COMPARED TO THURSDAY.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A SUBTLE UPPER TROUGH...IN BETWEEN TWO UPPER HIGHS...ONE ALONG THE
SE COAST AND ANOTHER NEAR THE FOUR CORNERS REGION...WILL DELIVER
ANOTHER WEAK COLD FRONT LATE SATURDAY. WITH NO REAL INFUSION OF
SIGNIFICANTLY COOLER OR DRIER AIR...WEAK UPPER DISTURBANCES MOVING
ENE ACROSS THE CONUS...WILL KICK OF SCATTERED STORMS OF VARYING
DEGREE THROUGH THE REST OF THE FORECAST. TEMPERATURES WILL REMAIN
SLIGHTLY ABV NORMAL...WITH DEWPOINTS STAYING IN THE 60S...KEEPING IT
UNCOMFORTABLE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NUMEROUS TO WIDESPREAD SHRA/TSRA ANTICIPATED AFTER 18 UTC/2PM AND
CONTINUING THROUGH SUNSET. SHRA/+TSRA WILL DEVELOP RAPIDLY ALONG THE
BLUE RIDGE DURING THE AFTERNOON...IN ADDITION TO MOVEMENT OF OH/TN VALLEY
SHRA/TSRA INTO THE MTNS FROM THE WEST. MVFR/IFR CONDITIONS LIKELY
IN THE VCNTY OF THE SHOWERS...RAIN RATES IN THE DEEPER CONVECTION
OF 4 INCHES AN HOUR DRIVING LCL VSBYS UNDER 1SM. GUSTY
THUNDERSTORM OUTFLOWS ARE ALSO LIKELY PER 30-40 KT 5-10KFT AGL
WINDS. FEEL DOWNDRAFTS OF 30 KTS WILL BE COMMON WITH POTENTIAL FOR
SVR GUSTS (50 KTS) WHERE TSTMS BECOME ORGANIZED.

THE UPPER TROUGH IS EXPECTED TO MOVE EAST OF THE AREA
TONIGHT...ENDING RAIN THREAT...BUT LEAVING AREA VERY MOIST. AS
SUCH...HIGH CONFIDENCE OF WIDESPREAD MVFR/IFR CONDITIONS
DEVELOPING TONIGHT DUE TO LOW STRATUS AND FOG.

THE WEATHER PATTERN IS EXPECTED TO DRY OUT A BIT WITH WARMER
TEMPERATURES FOR THURSDAY AND FRIDAY. THERE WILL STILL BE A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE GREATEST
COVERAGE WILL LIKELY DURING THE PEAK HEATING PART OF THE DAY. MVFR
FOG WILL ALSO BE A POSSIBILITY EACH NIGHT THROUGH LATE IN THE
WEEK. A COLD FRONT COMING THROUGH THE REGION ON SATURDAY WILL
BRING ANOTHER MORE ORGANIZED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.HYDROLOGY...
PWATS AROUND 2 INCHES WILL DRIVE THE RAIN EFFICIENCY TODAY.
FLASH FLOOD QUIDANCE VALUES ARE DOWN ABOUT A HALF INCH IN THE
AREAS THAT RECEIVED THE 1-3 INCH RAINS MONDAY...PRIMARILY THE
HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VA AND INTO PARTS OF
THE NEW RIVER AND GREENBRIER VALLEYS. WILL HAVE TO MONITOR THIS
PART OF THE FCST AREA CLOSELY FOR POTENTIAL FLASH FLOOD WATCH IF
TRAINING OF THUNDERSTORMS DEVELOP THIS AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...KM/WP
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Jul 13, 2:54 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 AM EDT TUE JUL 13 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
354 AM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS WILL ONCE AGAIN BE NUMEROUS ACROSS THE REGION BY THIS
AFTERNOON. RAIN WILL BE HEAVY AT TIMES AND COULD CAUSE LOCALIZED
FLOODING. THERE IS ALSO A THREAT OF ISOLATED SEVERE THUNDERSTORMS
WHICH COULD BRING STRONG WIND GUSTS DURING THE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
July 13, 1:45 PM EST
Where
Bath County, Hot Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.000, -79.830

Three trees were blown down in Hot Springs along U.S. Highway 220.

Thunderstorm Wind, Bedford

When
July 13, 2:08 PM EST
Where
Bedford County, 1.3 mi WNW of Shady Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.330, -79.740

Numerous large tree limbs were blown down by thunderstorm winds on Bentwood Drive.

Thunderstorm Wind, Rockbridge

When
July 13, 2:20 PM EST
Where
Rockbridge County, 6.43 mi SW of Collierstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.710, -79.670

Thunderstorm winds knocked down a tree on Bluegrass Trail.

Thunderstorm Wind, Bath

When
July 13, 2:26 PM EST
Where
Bath County, 1.49 mi SSW of Millboro Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.980, -79.640

Trees were reported down along Route 42 west of Millboro.

Thunderstorm Wind, Martinsville (C)

When
July 13, 4:55 PM EST
Where
Martinsville (C) County, 1.95 mi N of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
36.708, -79.865

One tree was blown down by thunderstorm winds on Glade Street.

Thunderstorm Wind, Martinsville (C)

When
July 13, 4:55 PM EST
Where
Martinsville (C) County, 1.43 mi NW of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
36.694, -79.888

Thunderstorm winds blew down one tree on New York Avenue.

Thunderstorm Wind, Martinsville (C)

When
July 13, 4:55 PM EST
Where
Martinsville (C) County, 1.57 mi NNE of Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
36.701, -79.860

One tree was blown down by thunderstorm winds at 1204 Bethel Lane.

Thunderstorm Wind, Radford (C)

When
July 13, 5:44 PM EST
Where
Radford (C) County, 1.3 mi WNW of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
37.130, -80.580

A few large tree limbs were knocked down by thunderstorm winds.

Thunderstorm Wind, Appomattox

When
July 13, 6:21 PM EST
Where
Appomattox County, 2.75 mi W of Spout Spg
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.350, -78.970

Thunderstorm winds caused the roof of building to partially collapse on cars in a car lot.

Thunderstorm Wind, Appomattox

When
July 13, 6:45 PM EST
Where
Appomattox County, 0.69 mi N of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.360, -78.830

Thunderstorm winds caused a carport to be blown into the side of house, and |snapped numerous trees on Rocky Farm Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243082, 243083, 243086, 243091, 243095, 249798, 249799, 243096, 243098, 243099.